ZocdocAnswersI had a recent lithotripsy and stent removal and my body (mainly penis and anus) itch severely. What could it be?

Question

I had a recent lithotripsy and stent removal and my body (mainly penis and anus) itch severely. What could it be?

About a week ago I went in for a ESWL and stent removal. The procedures went fine but I noticed later that day my penis head started to itch, later my anus and the surrounding area started to itch as well. I dont know if it might be my medication/the operation causing it or if I some how picked up some sort of bug from the hospital. I'm not sexually active so I know its not a STD of some sort. Theres no smells, blood, rashes or anything visible its just when some sort of friction brushes against the flesh it becomes irritated and I have a strong urge to itch which only gets worse if I do itch.

Answer

I would recommend that you follow up with your primary care doctor about this issue. I think it is important to have the involved areas of your body (skin of the penis and around the anus) examined closely to see if there is any evidence if inflammation or rash. Sometimes a subtle skin finding might not be obvious to you but would be picked up by a doctor, which is why I recommend getting your doctor involved. I agree with you that it is unlikely for this to be a sexually transmitted infection, and that it is more likely to be some form of local irritation, which might be related to your hospitalization. I also think it is unlikely to be a "bug" that you picked up in the hospital. Although picking up bugs is possible in the hospital, usually the symptoms would be more severe, such as fever, obvious redness or infection of the skin, etc. I think it is more likely that you have some sort of allergic or irritant reaction to something you came in contact with in the hospital, which could include a detergent or soap product, latex, or some other chemical. Your doctor will be able to take a more detailed history and figure this out for you!

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.